Alert archive / Arkansas / Flash Flood Warnings in 2024
Flash Flood Warning 5, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at May 9, 2024, 3:43 AM CDT for Crittenden County, Cross County, St. Francis County, Arkansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2024, 3:43 AM CDT (08:43 UTC)
- Expired
- May 9, 2024, 6:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Crittenden County, AR, Cross County, AR, St. Francis County, AR
The radar
The Memphis radar (KNQA), 100 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 3:44 AM CDT | FLASH FLOOD | Forrest City, AR | Some roads are flooded in Forrest City and are impassible. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 8.7 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3301 J/kg
- Mixed-layer CIN
- -24 J/kg
- Mixed-layer LCL
- 746 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 221 m²/s²
- Significant tornado parameter
- 2.9
- Supercell composite
- 13.7
The text
As transmitted.
677
WGUS54 KMEG 090843
FFWMEG
ARC035-037-123-091145-
/O.NEW.KMEG.FF.W.0005.240509T0843Z-240509T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
343 AM CDT Thu May 9 2024
The National Weather Service in Memphis has issued a
* Flash Flood Warning for...
West Central Crittenden County in eastern Arkansas...
Southern Cross County in eastern Arkansas...
St. Francis County in eastern Arkansas...
* Until 645 AM CDT.
* At 343 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Additional rainfall amounts up to 1 inch are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Forrest City, Wynne, Parkin, Madison, Palestine, Village Creek
State Park, Caldwell, Crawfordsville, Edmondson, Colt, Wheatley,
Widener, Anthonyville, Jennette, New Home, Simsboro, Crow Creek,
New Castle, Cottonwood Corner and Round Pond.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3524 9032 3500 9031 3491 9099 3491 9110
3487 9110 3487 9112 3491 9112 3491 9115
3500 9115 3500 9105 3523 9104
FLASH FLOOD...RADAR INDICATED
$$
SJM2 follow-up statements
035
WGUS74 KMEG 091054
FFSMEG
Flash Flood Statement
National Weather Service Memphis TN
554 AM CDT Thu May 9 2024
ARC035-037-123-091145-
/O.CON.KMEG.FF.W.0005.000000T0000Z-240509T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Crittenden AR-Cross AR-St. Francis AR-
554 AM CDT Thu May 9 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 AM CDT THIS
MORNING FOR WEST CENTRAL CRITTENDEN, SOUTHERN CROSS AND ST. FRANCIS
COUNTIES...
At 554 AM CDT, Between 2 and 4 inches of rain have fallen across the
warning area. Flash flooding is ongoing.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Forrest City, Wynne, Parkin, Madison, Palestine, Village Creek
State Park, Caldwell, Crawfordsville, Edmondson, Colt, Wheatley,
Widener, Anthonyville, Jennette, New Home, Simsboro, Crow Creek,
New Castle, Cottonwood Corner and Round Pond.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3524 9032 3500 9031 3491 9099 3491 9110
3487 9110 3487 9112 3491 9112 3491 9115
3500 9115 3500 9105 3523 9104
FLASH FLOOD...RADAR INDICATED
$$
SJM388
WGUS74 KMEG 091142
FFSMEG
Flash Flood Statement
National Weather Service Memphis TN
642 AM CDT Thu May 9 2024
ARC035-037-123-091152-
/O.EXP.KMEG.FF.W.0005.000000T0000Z-240509T1145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Crittenden AR-Cross AR-St. Francis AR-
642 AM CDT Thu May 9 2024
...FLASH FLOOD WARNING WILL EXPIRE AT 645 AM CDT THIS MORNING FOR
WEST CENTRAL CRITTENDEN, SOUTHERN CROSS AND ST. FRANCIS COUNTIES...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
&&
LAT...LON 3524 9032 3500 9031 3491 9099 3491 9110
3487 9110 3487 9112 3491 9112 3491 9115
3500 9115 3500 9105 3523 9104
$$
SJMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 8, 11:40 PM CDT, 4 hours 3 minutes earlier.
Area forecast discussion, May 8, 11:40 PM CDT, 4 hours 3 minutes before
Area Forecast Discussion National Weather Service Memphis TN 1140 PM CDT Wed May 8 2024 ...New AVIATION... .SYNOPSIS... Issued at 247 PM CDT Wed May 8 2024 Showers and thunderstorms will increase and intensify tonight under a Moderate Risk for severe weather. Destructive winds, very large hail, tornadoes, and heavy rainfall are all possible. The main line window of severe weather is from 7 PM tonight to 6 AM tomorrow morning. After the line exits the region, most of the region will see dry conditions. North Mississippi may see a shower or thunderstorm tomorrow afternoon associated with a upper level disturbance, but a beautiful and dry weekend is in store. Our next chance of widespread showers and thunderstorms will come early next week. && .DISCUSSION... (This evening through next Tuesday) Issued at 247 PM CDT Wed May 8 2024 Convection has started to fire up across West Tennessee as of 2 PM. Pinched in the warm sector of two boundaries is the Mid-South which has allowed convection to initiate. Showers and thunderstorms will become more widespread and increase in intensity this evening ahead of a strong cold front. Strong upper level divergence with a primed environment will allow convection to intensify later tonight. Mesoanalysis from the RAP shows plentiful CAPE values 3000-4000 J/kg, lapse rates around 7 C/km that will continue to steepen, 40-50 kts of effective shear, and curvature to hodographs. The threats for tonight's severe weather threat include destructive winds of 80+mph, quick spin up tornadoes that could be strong, and significant hail of 2" or greater. Most likely timing for the main line arrival is as early as 6 PM in northeast Arkansas, the Missouri Bootheel, and northwest Tennessee. The main severe weather window for the entire Mid-South is 7 PM to 6 AM Thursday. Once the sun sets, the LLJ will begin to intensify and quickly push the line on a south/southeast track across northwest Alabama and northern Mississippi. A Flood Watch is in effect for the northeast corner of our CWA in West Tennessee (Benton, Carroll, Weakley, and Henry counties) as this area has higher probabilities (40-50%) of receiving 2 or more inches of rain tonight. Elsewhere, generally 1.5-2" is forecast through tomorrow morning. Locally higher amounts are possible in any intense updrafts. As storms have begun to fire up as mentioned above, be sure to secure loose outdoor items, prepare for power outages, and have your safe place ready to shelter in when a warning is issued. It is not safe to be in a manufactured home this evening. Please reach out to friends, family, neighbors, or local city/county officials to locate your nearest storm shelter or stay with a friend for a safe space. The line of storms should clear the area by 7 AM at the latest Thursday morning. Another upper level disturbance from the Gulf Region may bring some showers and thunderstorms Thursday afternoon and evening, mainly along and south of Interstate 40. Some thunderstorms may be strong to severe. On the brighter side, the weekend looks beautiful with dry and seasonable temperatures in the 70s. Temperatures and dewpoints will be on a slow rise as return flow settles in ahead of our next system. Widespread showers and thunderstorms will return Monday afternoon into Tuesday. Currently, no severe weather is anticipated with this system. DNM && .AVIATION... (06Z TAFS) Issued at 1137 PM CDT Wed May 8 2024 A line of strong to severe thunderstorms is still expected to sweep across all TAF sites tonight. Prevailing wind will remain southerly around 10kt. Thunderstorm winds may be significantly higher, around 25kt with gusts to 35 kts. VFR conditions return tomorrow with west to northwest wind 5-10kts. && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...Flood Watch until 7 AM CDT Thursday for TNZ003-004-021-022. && PUBLIC FORECAST...DNM AVIATION...JDS
In the hours before
Special weather statement, May 9, 1:46 AM CDT, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Memphis TN
146 AM CDT Thu May 9 2024
TNZ053-089-090-090730-
Hardeman TN-Fayette TN-Chester TN-
146 AM CDT Thu May 9 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN FAYETTE...HARDEMAN
AND SOUTHWESTERN CHESTER COUNTIES THROUGH 230 AM CDT...
At 146 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Whiteville to near Slayden. Movement was
east at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bolivar, Whiteville, Silerton, Lagrange, Middleton, Toone, Grand
Junction, Hornsby, La Grange, Hickory Valley, Saulsbury, Rogers
Springs, Pine Top, Lisbon, Middleburg, Lacy, Hebron, Pattersonville,
Van Buren, and Forty Five.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 300 AM CDT for west
Tennessee.
&&
LAT...LON 3500 8891 3500 8939 3536 8919 3536 8872
TIME...MOT...LOC 0646Z 267DEG 31KT 3532 8919 3502 8939
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CJCLocal storm report, May 9, 1:58 AM CDT, 1 hour 45 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
158 AM CDT Thu May 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 AM Tstm Wnd Dmg Martin 36.34N 88.85W
05/09/2024 Weakley TN Fire Dept/Rescue
Large tree and powerlines down in Fonville
Street. Large tree blocking Jackson Street.
&&Local storm report, May 9, 2:14 AM CDT, 1 hour 29 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
214 AM CDT Thu May 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1253 AM Tstm Wnd Dmg 5 WSW Munford 35.43N 89.89W
05/09/2024 Tipton TN Public
Several trees down along Wilkinsville Road.
&&
MJSpecial weather statement, May 9, 2:25 AM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Memphis TN
225 AM CDT Thu May 9 2024
TNZ053>055-091-092-090800-
Henderson TN-Chester TN-Decatur TN-McNairy TN-Hardin TN-
225 AM CDT Thu May 9 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN HENDERSON...
MCNAIRY...HARDIN...CENTRAL CHESTER AND DECATUR COUNTIES THROUGH 300
AM CDT...
At 225 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Sardis, or 8 miles north of Savannah, moving east
at 55 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Savannah, Henderson, Selmer, Parsons, Adamsville, Decaturville,
Sardis, Silerton, Masseyville, Reagan, Morris Chapel, Shiloh, Jacks
Creek, Olive Hill, Darden, Montgomery, Robertson, McNairy, Crump, and
Scotts Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 300 AM CDT for west
Tennessee.
&&
LAT...LON 3539 8799 3539 8803 3535 8800 3530 8802
3529 8798 3514 8798 3503 8871 3534 8880
3577 8799 3572 8803 3566 8802 3562 8804
3551 8797 3549 8798 3547 8803 3544 8804
3543 8803 3541 8797
TIME...MOT...LOC 0725Z 284DEG 49KT 3535 8821
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
KRMLocal storm report, May 9, 2:49 AM CDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
249 AM CDT Thu May 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 AM Tstm Wnd Dmg Halls 35.87N 89.39W
05/09/2024 Lauderdale TN Public
Tree down on home.
&&
MJSpecial weather statement, May 9, 3:08 AM CDT, 35 minutes before
Special Weather Statement
National Weather Service Memphis TN
308 AM CDT Thu May 9 2024
ARZ035-036-048-049-090845-
St. Francis AR-Cross AR-Lee AR-Crittenden AR-
308 AM CDT Thu May 9 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN LEE...ST. FRANCIS...
SOUTHWESTERN CRITTENDEN AND SOUTHEASTERN CROSS COUNTIES THROUGH 345
AM CDT...
At 308 AM CDT, Doppler radar was tracking a strong thunderstorm over
Forrest City, moving east at 45 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
West Memphis, Forrest City, Marion, Hughes, Madison, Palestine,
Village Creek State Park, Caldwell, Edmondson, Colt, Wheatley,
Horseshoe Lake, Widener, Anthonyville, Haynes, Jennette, Simsboro,
Pinckney, New Salem, and New Home.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 AM CDT for northwestern
Mississippi.
&&
LAT...LON 3498 9115 3500 9112 3500 9105 3505 9105
3519 9082 3519 9026 3504 9028 3501 9031
3497 9029 3486 9031 3486 9043 3488 9044
3489 9047 3486 9049 3485 9109 3491 9112
3494 9115
TIME...MOT...LOC 0808Z 270DEG 37KT 3498 9082
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
KRMThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 8:57 PM CDT | Special Weather Statement | MEG | Clay | 33 min |
| May 8, 10:34 PM CDT | Severe Thunderstorm Warning | MEG | Clay, Greene | 41 min |
| May 8, 11:44 PM CDT | Special Weather Statement | MEG | Cross | 31 min |
| May 8, 11:49 PM CDT | Severe Thunderstorm Warning | MEG | Crittenden, Cross, St. Francis | 41 min |
| May 8, 11:49 PM CDT | Severe Thunderstorm Warning | MEG | Clay, Craighead, Greene | 23 min |
| May 9, 12:15 AM CDT | Severe Thunderstorm Warning | MEG | Crittenden, Cross, Mississippi, Poinsett, St. Francis | 45 min |
| May 9, 12:19 AM CDT | Severe Thunderstorm Warning | MEG | Craighead, Mississippi, Poinsett | 41 min |
| May 9, 12:29 AM CDT | Severe Thunderstorm Warning | MEG | Crittenden, Cross, St. Francis | 46 min |
| May 9, 12:29 AM CDT | Severe Thunderstorm Warning | MEG | Mississippi | 46 min |
| May 9, 12:46 AM CDT | Areal Flood Advisory | MEG | Crittenden | 3 hr |
| May 9, 12:46 AM CDT | Severe Thunderstorm Warning | MEG | Crittenden, Mississippi | 44 min |
| May 9, 2:12 AM CDT | Flash Flood Warning | MEG | Crittenden | 3 hr |
| May 9, 3:08 AM CDT | Special Weather Statement | MEG | St. Francis | 37 min |
| May 9, 3:13 AM CDT | Severe Thunderstorm Warning | MEG | Crittenden, Lee, St. Francis | 47 min |
| May 9, 3:26 AM CDT | Areal Flood Advisory | MEG | Crittenden, Cross, St. Francis | 18 min |
| May 9, 3:44 AM CDT | Severe Thunderstorm Warning | MEG | Crittenden, St. Francis | 46 min |
| May 9, 3:58 AM CDT | Special Weather Statement | MEG | Lee | 32 min |
| May 9, 11:43 AM CDT | River Flood Advisory | MEG | Mississippi | 10 days |
| May 9, 11:44 AM CDT | River Flood Advisory | MEG | Mississippi | 12 days |
Nearby
Flash Flood Warnings in Arkansas, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.